Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 13, NWS Green Bay, WI

August 20, 2009Calumet County, Outagamie County, Winnebago County, Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at Aug 20, 2009, 2:43 PM CDT for Calumet County, Outagamie County, Winnebago County, Wisconsin. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 20, 2009, 2:43 PM CDT (19:43 UTC)
Expired
Aug 20, 2009, 3:08 PM CDT
In force
25 min
Issued by
NWS Green Bay, WI
Area
Storm-based polygon

Counties Calumet County, WI, Outagamie County, WI, Winnebago County, WI

The radar

The Green Bay radar (KGRB), 29 km from the middle of the area, began a volume at 19:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 7.7 hours before the alert went out and 29 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2009-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2009-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1057 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGRB 201943
SVRGRB
WIC015-087-139-202015-
/O.NEW.KGRB.SV.W.0013.090820T1943Z-090820T2015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREEN BAY WI
243 PM CDT THU AUG 20 2009

THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN CALUMET COUNTY IN EAST CENTRAL WISCONSIN...
  OUTAGAMIE COUNTY IN NORTHEAST WISCONSIN...
  NORTHEASTERN WINNEBAGO COUNTY IN EAST CENTRAL WISCONSIN...

* UNTIL 315 PM CDT

* AT 237 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
A   LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING 
WINDS.   THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 5 
MILES   SOUTHWEST OF BLACK CREEK TO 5 MILES NORTHWEST OF APPLETON TO 
5 MILES NORTHWEST OF OSHKOSH...AND MOVING EAST AT 40 MPH. PENNY SIZE 
HAIL MAY ALSO ACCOMPANY THESE DAMAGING WINDS.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  BLACK CREEK AROUND 245 PM CDT.
  KAUKAUNA AROUND 255 PM CDT.

OTHER LOCATIONS IMPACTED BY THESE SEVERE THUNDERSTORMS INCLUDE
NORTHERN LAKE WINNEBAGO...KIMBERLY...COMBINED LOCKS...LITTLE CHUTE
AND FREEDOM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF ON LAKE WINNEBAGO...GET OFF THE WATER AND MOVE INDOORS OR INSIDE 
A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES FROM THE 
PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH 
TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW.

&&

LAT...LON 4457 8820 4445 8820 4426 8820 4418 8821
      4402 8868 4418 8858 4429 8861 4448 8867
TIME...MOT...LOC 1941Z 249DEG 34KT 4442 8851 4433 8847
          4422 8844 4409 8854

$$

EB
2 follow-up statements
000 
WWUS53 KGRB 201954
SVSGRB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
254 PM CDT THU AUG 20 2009

WIC015-087-139-202015-
/O.CON.KGRB.SV.W.0013.000000T0000Z-090820T2015Z/
OUTAGAMIE WI-WINNEBAGO WI-CALUMET WI-
254 PM CDT THU AUG 20 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM CDT
FOR NORTHWESTERN CALUMET...NORTHEASTERN WINNEBAGO AND EASTERN
OUTAGAMIE COUNTIES...

AT 251 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM BLACK
CREEK TO MACKVILLE TO COMBINED LOCKS TO NORTHERN LAKE WINNEBAGO...
MOVING EAST AT 40 MPH. PENNY SIZE HAIL MAY ALSO ACCOMPANY THESE
DAMAGING WINDS.

* SEVERE THUNDERSTORMS WILL AFFECT MAINLY RURAL AREAS OF EASTERN
  OUTAGAMIE...NORTHEASTERN WINNEBAGO AND NORTHWESTERN CALUMET
  COUNTIES...INCLUDING THE FOLLOWING LOCATIONS SHERWOOD...SEYMOUR AND
  HIGH CLIFF STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF ON LAKE WINNEBAGO...GET OFF THE WATER AND MOVE INDOORS OR INSIDE 
A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES FROM THE 
PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH 
TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW. DONT BE CAUGHT 
ON THE WATER IN A THUNDERSTORM

&&

LAT...LON 4415 8849 4424 8841 4451 8852 4457 8820
      4426 8820 4418 8821 4402 8868
TIME...MOT...LOC 1954Z 249DEG 34KT 4452 8842 4438 8831
          4426 8827 4413 8838

$$

EB
000 
WWUS53 KGRB 202008
SVSGRB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
308 PM CDT THU AUG 20 2009

WIC015-087-139-202018-
/O.CAN.KGRB.SV.W.0013.000000T0000Z-090820T2015Z/
OUTAGAMIE WI-WINNEBAGO WI-CALUMET WI-
308 PM CDT THU AUG 20 2009

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CALUMET...
NORTHEASTERN WINNEBAGO AND EASTERN OUTAGAMIE COUNTIES IS CANCELLED...

THE THUNDERSTORMS HAVE MOVED EAST OF THE WARNING AREA AND WEAKENED 
SLIGHTLY. GUSTY WINDS TO 40 MPH ARE STILL POSSIBLE.

LAT...LON 4415 8849 4424 8841 4451 8852 4457 8820
      4426 8820 4418 8821 4402 8868
TIME...MOT...LOC 2008Z 249DEG 34KT 4451 8817 4442 8813
          4431 8810 4418 8821

$$

EB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 3:49 AM CDT, 10 hours 54 minutes earlier.

Area forecast discussion, Aug 20, 3:49 AM CDT, 10 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
349 AM CDT THU AUG 20 2009

.SHORT TERM...TODAY THROUGH FRIDAY...

PCPN CHANCES CONTINUE TO PLAGUE FORECAST. UPPER LOCATED OVER
NORTHERN MN ATTM WITH VORT/TROF SOUTH OF LOW MOVING THROUGH
CENTRAL/SOUTHERN MN. SFC LOW NOW VCNTY DLH WITH FRONT/TROF EXTENDING
SOUTH TO OMAHA. INITIAL BAND OF PCPN NOW EXITING NE WI. FORCING
NOT ENOUGH TO OVERCOME DRY ATMOSPHERE IN PLACE OVER THE EAST WITH
PARTS OF CENTRAL AND NORTH CENTRAL RECEIVING .50 INCH LAST EVENING
WHILE MANY IN THE EAST SAW .01 OR LESS. CONVECTION MOVING TO THE
SOUTH OF AREA ALSO HELPED TO ROB MOISTURE. SECOND AREA OF PCPN
ASSOCIATED WITH AFORE MENTIONED FRONT AND VORT NOW WORKING INTO
SOUTHERN WI ATTM. AREA RADARS SHOW...MAINLY LIGHT RAIN WITH FEW
EMBEDDED THUNDERSTORMS.

FRONT EXPECTED TO PUSH EAST THROUGH STATE TODAY WITH SURFACE LOW
MOVING OVER NORTHERN WI. CHANGES TO FORECAST THIS PERIOD TO ADD
SOME TIMING/AREAL TRENDS FOR PCPN TODAY AND BACK OFF A BIT ON FOG
AS LOW CLOUDS CURRENTLY IN PLACE OVER AREA. WILL LIKELY SEND OUT
UPDATE LATER THIS MORNING AS PCPN MOVES INTO AREA.

UPPER LOW MOVES INTO EASTERN LAKE SUPERIOR ON FRI...WITH CYCLONIC
FLOW CONTINUING TO PROVIDE FOR PCPN CHANCES OVER THE AREA. KEPT
HIGHEST POPS OVER NORTH CENTRAL TONIGHT AND FRIDAY.

MADE SOME CHANGES TO TEMPS TODAY...LOWERING HIGHS A BIT NORTH
CENTRAL WHERE OVERNIGHT LOWS HAVE DROPPED INTO THE UPPER 50S.

.LONG TERM...FRIDAY NIGHT THROUGH WEDNESDAY.

TIMING THE DEPARTURE OF PRECIPITATION...ASSOCIATED WITH A SURFACE
LOW AND A CLOSED CYCLONIC CIRCULATION ALOFT...IS THE FIRST CONCERN
FOR THIS PART OF THE FORECAST. AFTER THAT TEMPERATURES ARE THE
MAIN FOCUS UNTIL THE NEXT CHANCE OF SHOWERS AND
THUNDERSTORMS...ASSOCIATED WITH A SHORT WAVE AND A COLD
FRONT...MOVE INTO THE STATE.

THE PREVIOUS FORECAST LOOKED GOOD. FINAL ANSWER FOR THIS FORECAST
PACKAGE IS A SLIGHT CHANCE OF SHOWERS ON FRIDAY NIGHT BEFORE
SURFACE HIGH PRESSURE AND UPPER RIDGING BRING INCREASING
TEMPERATURES TO THE FORECAST AREA. HAVE THE NEXT CHANCE OF
PRECIPITATION MOVING IN FROM THE NORTH/NORTHWEST MONDAY NIGHT SO
CHANCE POPS ARE THERE...WITH SLIGHT CHANCE POPS IN PARTS OF
CENTRAL AND EAST CENTRAL WISCONSIN. RAIN CHANCES SHOULD SPREAD
ACROSS THE ENTIRE AREA BEFORE THE SYSTEM MOVES OUT OF THE STATE
AROUND THE MIDDLE OF THE WEEK.
&&

.AVIATION...WIDESPREAD IFR/MVFR CIGS/VIS EXPECTED THROUGH MORNING
HOURS IN SHWRS/FOG AS LOW PRESSURE CENTER AND FRONT PASS THROUGH
STATE. IMPROVING CONDITIONS EXPECTED LATER AFTERNOON CENTRAL/EAST
CENTRAL WITH DEVELOPING WESTERLY FLOW SOUTH OF LOW.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

TE/MG
Hazardous weather outlook, Aug 20, 2:42 PM CDT, 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
242 PM CDT THU AUG 20 2009

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-211100-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
242 PM CDT THU AUG 20 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
AND NORTHEAST WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED DURING THE MIDDLE TO LATE
AFTERNOON...ESPECIALLY OVER CENTRAL AND EAST-CENTRAL WISCONSIN.
THE STRONGEST STORMS COULD APPROACH SEVERE CRITERIA...AND PRODUCE
BRIEF TORRENTIAL RAINS...AND WIND GUSTS AROUND 50 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE POSSIBLE AGAIN NEXT TUESDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TO BE NECESSARY THIS AFTERNOON
OR TONIGHT.

LMZ521-522-541>543-211100-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
242 PM CDT THU AUG 20 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED DURING THE MIDDLE TO LATE
AFTERNOON...ESPECIALLY SOUTH OF STURGEON BAY. THE STRONGEST
STORMS COULD APPROACH SEVERE CRITERIA...AND PRODUCE BRIEF
TORRENTIAL RAINS...AND WIND GUSTS TO AROUND 45 KNOTS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE POSSIBLE AGAIN NEXT TUESDAY AND WEDNESDAY.

JS

In the hours before

Special weather statement, Aug 20, 1:59 PM CDT, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
159 PM CDT THU AUG 20 2009

WIZ045-201945-
WAUSHARA-
159 PM CDT THU AUG 20 2009

...STRONG THUNDERSTORMS EXPECTED IN EASTERN WAUSHARA COUNTY...

AT 157 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR REDGRANITE...OR 7 MILES SOUTHEAST OF
WAUTOMA...MOVING NORTHEAST AT 25 MPH.

TORRENTIAL RAINS...WIND GUSTS TO 45 MPH...AND SMALL ARE HAIL
ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR...
  AURORAVILLE BY 200 PM
  POY SIPPI BY 205 PM
  BORTH BY 210 PM

THE TOWNS OF SPRING LAKE...LOHRVILLE...AURORAVILLE...PINE RIVER...POY
SIPPI...BORTH AND TUSTIN ARE ALSO IN THE PATH OF THIS STORM.

ECKBERG
Special weather statement, Aug 20, 2:18 PM CDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
218 PM CDT THU AUG 20 2009

WIZ048-202000-
WINNEBAGO-
218 PM CDT THU AUG 20 2009

...STRONG THUNDERSTORMS EXPECTED IN NORTHWESTERN WINNEBAGO COUNTY...

AT 215 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR LAKE POYGAN...OR 9 MILES NORTH OF BERLIN...
MOVING NORTHEAST AT 35 MPH.

BRIEF HEAVY RAIN...GUSTY WINDS TO 50 MPH AND SMALL HAIL ARE POSSIBLE
WITH THIS STORM.

THE STORM WILL BE NEAR WINNECONNE BY 225 PM...WINCHESTER AND LARSEN
BY 235 PM..

THIS STORM WILL AFFECT MAINLY RURAL AREAS OF NORTHWESTERN WINNEBAGO
COUNTY...INCLUDING THE TOWNS OF LAKE POYGAN...ZITTAU AND ALLENVILLE.

ECKBERG
Special weather statement, Aug 20, 2:28 PM CDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
228 PM CDT THU AUG 20 2009

WIZ031-037>039-074-202015-
BROWN-OUTAGAMIE-SHAWANO-SOUTHERN OCONTO COUNTY-WAUPACA-
228 PM CDT THU AUG 20 2009

...STRONG THUNDERSTORMS EXPECTED IN EASTERN WAUPACA...NORTHWESTERN
BROWN...OUTAGAMIE...SHAWANO AND SOUTHERN OCONTO COUNTIES...

AT 225 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES SOUTHWEST OF
CLINTONVILLE TO NEW LONDON TO 10 MILES SOUTHEAST OF NEW
LONDON...MOVING NORTHEAST AT 30 MPH.

WINDS UP TO 40 MPH AND SMALL HAIL ARE EXPECTED WITH THESE STORMS.

THESE STORMS WILL BE NEAR...
  CLINTONVILLE BY 235 PM CDT.
  BLACK CREEK BY 250 PM CDT.
  BLACK CREEK BY 255 PM CDT.
  PULASKI BY 315 PM CDT.

THE TOWNS OF MEDINA...SUGAR BUSH...DALE...SYMCO...READFIELD...
HORTONVILLE...BEAR CREEK...STEPHENSVILLE...SHIOCTON AND GREENVILLE
ARE ALSO IN THE PATH OF THESE STORMS.

EB

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 3:18 PM CDTSevere Thunderstorm WarningGRBPortage42 min
Aug 20, 4:27 PM CDTSpecial Marine WarningGRB48 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.